Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 2, NWS Jackson, KY

March 13, 2001Laurel County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Mar 13, 2001, 3:51 AM EST for Laurel County, Kentucky. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 13, 2001, 3:51 AM EST (08:51 UTC)
Expired
Mar 13, 2001, 4:30 AM EST
In force
39 min
Issued by
NWS Jackson, KY
Area
Whole counties

County Laurel County, KY

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.9 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2001-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2001-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
90 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 130854
SVRJKL
KYC125-147-199-231-130930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
351 AM EST TUE MAR 13 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCCREARY COUNTY
  WAYNE COUNTY
  PULASKI COUNTY
  LAUREL COUNTY

* UNTIL 430 AM EST

* AT 351 AM EST...THE PUBLIC REPORTED A SEVERE THUNDERSTORM WITH 
LARGE HAIL NEAR NEAR SOMERSET...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER BARRIER AT 355 AM EST.
  OVER GREGORY AT 400 AM EST.
  OVER DENNEY AT 405 AM EST.
  OVER GREENWOOD AT 415 AM EST.
  3 MILES SOUTH OF HUXLEY AT 425 AM EST.
  3 MILES SOUTH OF HOLLY BAY RECREATIONAL AREA AT 430 AM EST.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 1:45 AM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Mar 13, 1:45 AM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
145 AM EST TUE MAR 13 2001

NEW LINE OF CONVECTION FORMING ALONG COLD FRONT IN CENTRAL KENTUCKY
AT THIS TIME AS ADVERTISED. THIS LINE SHOULD REACH EASTERN KENTUCKY
BY ABOUT 09Z.

RATHER COMPLICATED SCENARIO THIS FORECAST PERIOD. ONCE THE FRONTAL
BOUNDARY SWINGS THROUGH THE AREA...ANOTHER VORT MAX WILL ROTATE
AROUND THE UPPER LOW CURRENTLY LOCATED IN THE WESTERN GREAT LAKES.
THIS WILL SKIM THE NORTHERN PART OF OUR CWA LATE IN THE FIRST PERIOD.
WILL BREAK OFF THE FAR NORTHERN COUNTIES FOR AN ENHANCED CHANCE OF
SHOWERS.

HIGH PRESSURE WILL BRIEFLY BUILD INTO THE AREA RESULTING IN A
DECREASE IN CLOUDS AND BENIGN WEATHER IN THE SECOND AND THIRD
PERIODS. TEMPS WILL BE FAIRLY CLOSE TO CLIMATOLOGY.

ANOTHER SYSTEM WILL APPROACH THE AREA BY LATE IN THE FOURTH PERIOD.
MESOETA PROJECTS ONE OF THE SURFACE LOWS TO TRACK THROUGH THE GULF
COAST STATES AND PROVIDE AN OVERRUNNING EVENT FOR EASTERN KENTUCKY.
AT THE SAME TIME...ANOTHER SURFACE LOW WILL MOVE INTO THE LOWER GREAT
LAKES REGION. EXPECT TO SEE SOME LIGHT PRECIP START MOVING INTO OUR
SOUTHERN COUNTIES BY 12Z THURSDAY.

MAV AND FWC GUIDANCE TEMPS ARE IN GENERAL AGREEMENT AND LOOK
REASONABLE. GUIDANCE POPS DO NOT AGREE WELL IN THE FIRST PERIOD.
WILL TEND TO GO WITH A COMPROMISE WITH THE EXCEPTION OF THE
NORTHERN COUNTIES WHERE THE HIGHER POPS WILL BE FAVORED AS NOTED.

.JKL...NONE.

LCM

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 3:51 AM ESTSevere Thunderstorm WarningJKLMcCreary, Pulaski, Wayne39 min
Mar 13, 4:51 AM ESTSevere Thunderstorm WarningJKLPerry39 min
Mar 13, 5:36 AM ESTSevere Thunderstorm WarningJKLKnott39 min
Mar 13, 5:55 AM ESTSevere Thunderstorm WarningJKLPike65 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.